Alert archive / West Virginia / Tornado Warnings in 2018
Tornado Warning 8, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at May 27, 2018, 3:12 PM EDT for Berkeley County, Morgan County, West Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2018, 3:12 PM EDT (19:12 UTC)
- Expired
- May 27, 2018, 3:32 PM EDT
- In force
- 20 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Berkeley County, WV, Morgan County, WV
The radar
The Sterling radar (KLWX), 78 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
495
WFUS51 KLWX 271912
TORLWX
WVC003-065-271945-
/O.NEW.KLWX.TO.W.0008.180527T1912Z-180527T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
312 PM EDT SUN MAY 27 2018
The National Weather Service in Sterling Virginia has issued a
* Tornado Warning for...
Central Morgan County in the Panhandle of West Virginia...
Central Berkeley County in the Panhandle of West Virginia...
* Until 345 PM EDT.
* At 312 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northeast of Greenwood, moving southeast at 15
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown,
flying debris will be dangerous to those caught without
shelter. Damage to roofs, siding, and windows may occur.
Mobile homes may be damaged or destroyed. Tree damage is
likely.
* This dangerous storm will be near...
Martinsburg around 345 PM EDT.
Other locations impacted by this tornadic thunderstorm include Jones
Springs and Tomahawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3950 7820 3957 7816 3953 7793 3940 7800
TIME...MOT...LOC 1912Z 297DEG 15KT 3953 7815
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
BJL2 follow-up statements
834
WWUS51 KLWX 271922
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
322 PM EDT SUN MAY 27 2018
WVC065-271931-
/O.CAN.KLWX.TO.W.0008.000000T0000Z-180527T1945Z/
Morgan WV-
322 PM EDT SUN MAY 27 2018
...THE TORNADO WARNING FOR CENTRAL MORGAN COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3949 7817 3955 7811 3953 7793 3940 7800
TIME...MOT...LOC 1921Z 297DEG 15KT 3950 7811
$$
WVC003-271945-
/O.CON.KLWX.TO.W.0008.000000T0000Z-180527T1945Z/
Berkeley WV-
322 PM EDT SUN MAY 27 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR CENTRAL
BERKELEY COUNTY...
At 321 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Martinsburg, moving southeast at 15
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown, flying
debris will be dangerous to those caught without shelter.
Damage to roofs, siding, and windows may occur. Mobile
homes may be damaged or destroyed. Tree damage is likely.
This dangerous storm will be near...
Martinsburg around 345 PM EDT.
Other locations impacted by this tornadic thunderstorm include Jones
Springs and Tomahawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3949 7817 3955 7811 3953 7793 3940 7800
TIME...MOT...LOC 1921Z 297DEG 15KT 3950 7811
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
BJL392
WWUS51 KLWX 271932
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
332 PM EDT SUN MAY 27 2018
WVC003-271942-
/O.CAN.KLWX.TO.W.0008.000000T0000Z-180527T1945Z/
Berkeley WV-
332 PM EDT SUN MAY 27 2018
...THE TORNADO WARNING FOR CENTRAL BERKELEY COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3949 7817 3955 7811 3953 7793 3940 7800
TIME...MOT...LOC 1929Z 297DEG 15KT 3948 7805
$$
BJLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 27, 10:25 AM EDT, 4 hours 47 minutes earlier.
Area forecast discussion, May 27, 10:25 AM EDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1025 AM EDT Sun May 27 2018
.SYNOPSIS...
A cold front moving south out of Pennsylvania will cross the
Mid-Atlantic later this afternoon, then stall over the region
before dissipating by the middle of the week. The remnants of
Alberto may pass west of the region later in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 10am, a few showers are trying to develop across extreme
western Maryland. These showers appear to be along a weak
frontal boundary, which lies west- southwest to east-northeast
across parts of eastern West Virginia, northern Virginia and
northeast Maryland. Additional showers and some heavy
thunderstorms are anticipated as we progress into the afternoon.
The main concern this afternoon will be flooding. A small/weak
area of low pressure at the triple point between a surface
trough extending north to south just east of the Blue Ridge and
a cold front extending west to east dropping southward out of
Pennsylvania will act as a focus for surface convergence.
850-700 mb flow is slightly more convergent over these same
areas. This coupled with weakly diffluent flow aloft and PWATs
approaching 2 inches is expected to result in scattered to
widespread showers and thunderstorms again this afternoon and
evening. Mid-level steering flow will be parallel to the cool
front, so training convection seems likely.
For these reasons, have gone with a Flash Flood Watch for the
I-95 corridor from NE MD to Fredericksburg, including the
DC/Baltimore metros and central VA where regenerative convection
seems most likely amidst aforementioned forcing mechanisms.
Convection should gradually wane with the loss of heating this
evening.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
High pressure building in from the north behind the cold front
is only about 1015 mb, which this time of year is usually not
enough to force the front fully south of our area. The front
will likely stall in the I-64 corridor up into southern MD while
weakening early in the week, with scattered showers and
thunderstorms possible each afternoon near and south of the
boundary. Further north, the airmass will become slightly
cooler and more stable, but the boundary is weak so appreciably
lower dew points never really make it. As such, an isolated
shower is possible each afternoon even as far north as the PA
border, but should be spotty given weaker forcing.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Per latest National Hurricane Center forecast, the remnants of
Alberto will be moving west of the area Wednesday and Thursday. As
high pressure moves off the New England coast during the same time,
flow will become southerly with deep moisture returning to the area.
The high may retain some dry influence on Wednesday across
northern/eastern portions of the area, but precipitable water values
will rise back close to 2 inches by Thursday. Ensembles suggest
moisture and instability will peak on Thursday, and heights will
begin to fall as the upper trough approaches. While this will result
in the highest chance of rain area-wide during the extended
forecast, it will be tough to rule out showers and storms any day.
Given the jet stream will be well to the north, it appears upper
level troughing will linger over the area Friday and Saturday, with
perhaps a surface low crossing the area at some point. Showers and
storms will likely follow a diurnal pattern, but there could be some
activity at night as well given the amount of moisture in place.
Specific impacts, particularly any areas or times of heavier rain,
remain uncertain and will be dependent on how the pattern evolves.
Temperatures will likely remain above normal through the period,
especially at night due to dew points in the upper 60s to lower 70s.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
MVFR to IFR cigs at BWI and MTN terminals late this morning with
gradually join the other terminals with VFR conditions this
afternoon. BKN to OVC conditions expected this afternoon with
scattered to numerous showers and thunderstorms 18-00Z ahead of
approaching cold front (dropping south out of PA). Heavy rain
and brief vsby restrictions possible. Light SW flow this
afternoon. We may occasionally encounter a light or briefly
moderate NW flow at a few terminals through the day due to the
stationary front sliding just to the south or weak outflow
boundaries generated by dissipating convection.
As the front stalls near CHO to southern MD, IFR CIGS likely
tonight again. Light/variable to light NE flow. Lower CIGS could
linger well into Monday with low level moisture firmly in place.
Otherwise, a shower or thunderstorm is possible INVOF the front
stalled over central VA Mon-Tue.
Showers and thunderstorms will be possible at times Wednesday
afternoon through Thursday as low pressure moves west of the area.
Sub-VFR clouds and/or fog could occur during the overnight periods
as well.
&&
.MARINE...
Flow is light from the SW across the central Chesapeake Bay and
Tidal Potomac and more SE across the northern Chesapeake Bay.
Winds are 5 to 10 knots with gusts around 15 knots, mainly in
the central Chesapeake Bay. A weak front should stall nearby
through early this week. Showers and thunderstorms with
frequent lightning and perhaps a few wind gusts are likely this
afternoon and evening, less likely Mon-Tue but non-zero chance
with the front stalled nearby.
Southeast winds may near SCA thresholds on Wednesday as high
pressure moves off the New England coast and low pressure moves into
the Ohio Valley. Thunderstorms will be possible from Wednesday
afternoon through Thursday as the low remains to the west and draws
moisture into the area.
&&
.HYDROLOGY...
Have issued a Flash Flood Watch for the I-95 corridor from NE MD
to Fredericksburg VA including the Baltimore/DC metros and
central VA. Training convection seems most likely in these areas
given enhanced surface convergence, with high rain rates
expected due to PWATs near 2 inches and warm cloud layers of 12+
kft. Convection should gradually wane this evening with the loss
of heating.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 10 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ006-011-
013-014-016-503>508.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ038>040-
051>055-501-502-506-507.
WV...None.
MARINE...None.
&&
SYNOPSIS...DHOF
NEAR TERM...KLW/DHOF
SHORT TERM...KLW/DHOF
LONG TERM...ADS
AVIATION...ADS/KLW
MARINE...ADS/KLW
HYDROLOGY...DHOF/KLWHazardous weather outlook, May 27, 2:45 PM EDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 245 PM EDT Sun May 27 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281845- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 245 PM EDT Sun May 27 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect through 2 AM tonight for the I-95 corridor from northeast Maryland to Fredericksburg Virginia including the Baltimore and Washington DC metro areas to portions of southern Maryland. There may be some localized areas of flooding due to heavy rainfall from thunderstorms. Thunderstorms may produce gusty winds over the waters. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-281845- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 245 PM EDT Sun May 27 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect through 2 AM tonight for portions of eastern West Virginia, western and central Maryland, and central and northern Virginia. There may be some localized areas of flooding due to heavy rainfall from thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 27, 2:45 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM FLOOD PARKVILLE 39.38N 76.55W
05/27/2018 BALTIMORE MD 911 CALL CENTER
WATER RESCUE NEAR HERRING RUN IN PARKVILLE
&&
EVENT NUMBER LWX1800404
MMLocal storm report, May 27, 2:47 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM FLOOD 1 SW PERRY HALL 39.40N 76.49W
05/27/2018 BALTIMORE MD 911 CALL CENTER
STANDING WATER ON JOPPA ROAD
&&
EVENT NUMBER LWX1800405
MMThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:25 AM EDT | Flash Flood Watch | LWX | Berkeley, Hampshire, Hardy, Jefferson, Morgan | 16 hr |
| May 27, 4:32 PM EDT | Areal Flood Warning | LWX | Mineral | 4 hr |
| May 27, 5:52 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire, Hardy | 38 min |
| May 27, 5:57 PM EDT | Flash Flood Warning | LWX | Grant, Hampshire, Hardy, Mineral | 4 hr |
| May 27, 6:05 PM EDT | Tornado Warning | LWX | Hampshire, Hardy | 25 min |
Nearby
Tornado Warnings in West Virginia, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.